Alert archive / California / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 9, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 12, 2025, 2:17 PM PDT for City and County of San Francisco, San Mateo County, California. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2025, 2:17 PM PDT (21:17 UTC)
- Expired
- Mar 12, 2025, 2:45 PM PDT
- In force
- 28 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City and County of San Francisco, CA, San Mateo County, CA
The radar
The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 2:20 PM PDT | TSTM WND GST 58 | 1 Wsw San Bruno, CA | Mesonet station PG784 Lake Drive. |
| Mar 12, 2:24 PM PDT | TSTM WND DMG | 2 Nnw Pacifica, CA | Spotter reported strong winds which caused the damage to their play structure. The secured top was blown off and over the fence, the first time it happened in 30 years. |
| Mar 12, 2:30 PM PDT | TSTM WND GST 61 | 1 Ese Pacifica, CA | Mesonet station 180PG Sweeney Ridge. |
| Mar 12, 2:36 PM PDT | TSTM WND GST 61 | 2 Nw Pacifica, CA | Weather station in Pacifica reported a 61mph wind gust. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WUUS56 KMTR 122117
SVRMTR
CAC075-081-122145-
/O.NEW.KMTR.SV.W.0009.250312T2117Z-250312T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Francisco CA
217 PM PDT Wed Mar 12 2025
The National Weather Service in San Francisco has issued a
* Severe Thunderstorm Warning for...
San Francisco County in northern California...
Northwestern San Mateo County in northern California...
* Until 245 PM PDT.
* At 217 PM PDT, a severe thunderstorm was located near El Granada,
or 8 miles southwest of Pacifica, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
San Francisco, Daly City, South San Francisco, San Bruno,
Pacifica, Burlingame, Millbrae, Hillsborough, El Granada,
Brisbane, Colma, Broadmoor, Montara and Moss Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop quickly from severe thunderstorms. Seek
shelter immediately in an interior room on the lowest floor of a
well-built structure.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. Seek
shelter immediately inside a sturdy structure and stay away from
windows.
Report severe weather to your nearest law enforcement agency or the
National Weather Service office in San Francisco CA.
&&
LAT...LON 3771 12251 3776 12252 3777 12253 3778 12253
3782 12248 3783 12242 3783 12241 3781 12238
3775 12238 3765 12234 3764 12235 3763 12234
3761 12233 3750 12250 3752 12252
TIME...MOT...LOC 2116Z 214DEG 43KT 3751 12256
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Behringer2 follow-up statements
639
WWUS56 KMTR 122138
SVSMTR
Severe Weather Statement
National Weather Service San Francisco CA
238 PM PDT Wed Mar 12 2025
CAC075-122148-
/O.CAN.KMTR.SV.W.0009.000000T0000Z-250312T2145Z/
San Francisco CA-
238 PM PDT Wed Mar 12 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SAN FRANCISCO
COUNTY...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office.
&&
LAT...LON 3752 12247 3771 12240 3771 12236 3766 12234
3765 12235 3764 12235 3763 12234 3761 12233
TIME...MOT...LOC 2117Z 214DEG 43KT 3753 12255
$$
CAC081-122145-
/O.CON.KMTR.SV.W.0009.000000T0000Z-250312T2145Z/
San Mateo CA-
238 PM PDT Wed Mar 12 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR NORTHWESTERN SAN MATEO COUNTY...
At 238 PM PDT, a severe thunderstorm was located near San Francisco,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
San Francisco, South San Francisco, San Bruno, Burlingame,
Millbrae, Hillsborough, El Granada and Brisbane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. Seek
shelter immediately inside a sturdy structure and stay away from
windows.
Report severe weather to your nearest law enforcement agency or the
National Weather Service office in San Francisco CA.
&&
LAT...LON 3752 12247 3771 12240 3771 12236 3766 12234
3765 12235 3764 12235 3763 12234 3761 12233
TIME...MOT...LOC 2117Z 214DEG 43KT 3753 12255
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Behringer780
WWUS56 KMTR 122145
SVSMTR
Severe Weather Statement
National Weather Service San Francisco CA
245 PM PDT Wed Mar 12 2025
CAC081-122155-
/O.EXP.KMTR.SV.W.0009.000000T0000Z-250312T2145Z/
San Mateo CA-
245 PM PDT Wed Mar 12 2025
...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTHWESTERN SAN
MATEO COUNTY...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. To report severe
weather, contact your nearest law enforcement agency. They will send
your report to the National Weather Service office.
&&
LAT...LON 3752 12247 3771 12240 3771 12236 3766 12234
3765 12235 3764 12235 3763 12234 3761 12233
TIME...MOT...LOC 2138Z 214DEG 43KT 3774 12237
$$
BehringerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 1:26 PM PDT, 51 minutes earlier.
Area forecast discussion, Mar 12, 1:26 PM PDT, 51 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
126 PM PDT Wed Mar 12 2025
...New SYNOPSIS, SHORT TERM, LONG TERM...
.SYNOPSIS...
Issued at 125 PM PDT Wed Mar 12 2025
An active weather pattern continue today with periods of rain,
strong wind, thunderstorm chances, and some snow to the higher
regional mountains. While the bulk of the impacts arrive today
through Thursday, unsettled weather will continue into early next
week.
&&
.SHORT TERM...
(This evening through Thursday)
Issued at 125 PM PDT Wed Mar 12 2025
Things remain generally on track as the main frontal band is
offshore and will move into the North Bay early this afternoon, Bay
Area midday, and Central Coast later this afternoon and evening. It
is along the main band when we can see up to 0.50" per hour rainfall
rates. There are indications of a Narrow Cold-Frontal Rainband
(NCFR) showing up offshore, so that will need to be closely
monitored as it moves inland. This is when we are expected to see
minor urban and small stream flooding and when we are expecting to
see the strongest winds with gusts up to 55 mph, up 70 mph in the
higher terrain and typically windier spots.
In wake of the frontal passage, conditions will become more
convective in nature as the colder air mass sets in across the
region. Scattered showers and the potential for isolated
thunderstorm will persist into the night and early Thursday morning.
When all said and done with this first system, coastal areas will
see 1.00-1.50", with 2.00-4.00" in the Santa Cruz mountains and the
Santa Lucia Range. Inland valleys will see anywhere from 0.5-1.00",
with 1.00-2.00" in the inland mountains and North Bay mountains.
In addition, snow will be likely across the higher elevations as
snow levels drop to between 2,200 to 3,000 feet across the North Bay
and down to about 3,000 feet across the Central Coast overnight. The
highest peaks in the Santa Lucia range can expect up to 12 inches of
snowfall with light accumulations around Mt. Hamilton. Rain/show
showers and/or thunderstorms will taper off across the region by
midday Thursday.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 125 PM PDT Wed Mar 12 2025
Rain will return Thursday night into Friday morning as another
trough axis pushes inland across the region. From this system we are
expecting an additional 0.25-0.50" in most areas with up to 1.25" in
the higher coastal terrain. Saturday continues to look mostly dry,
other than light rain over the North Bay.
Yet another system arrives on Sunday over the North Bay and will
clear the Central Coast by Monday afternoon. Again, providing
similar rainfall as the aforementioned system. There is some
uncertainty beyond the middle of next week, yet the pattern will
likely remain active.
&&
.AVIATION...
(18Z TAFS)
Issued at 1156 AM PDT Wed Mar 12 2025
A cold front is building into the region. Prefrontal showers and
breezy south to southeast winds have spread across the region with
some spotty MVFR CIGS. The front will move in from the northwest and
spread southwest through the afternoon. This means STS will be the
first to see the more moderate to at times heavier rainfall to
arriving along the main rain band, which afternoon for areas to the
south. In addition to the increased rain rates, strong and gusty
southerly winds will flow along the main rain band. Winds reduce but
remain breezy to gusty behind the front with scattered shower
activity through the night. Spotty thunderstorm chances will be
possible overnight and into Thursday. The main area of Thunderstorm
risk will be over the marine environment, with only slight chances
overland. Winds shift and become more westerly and northwesterly
into early Thursday, with shower and storm chances exiting that
afternoon.
Vicinity of SFO...MVFR CIGS and spotty showers are building into the
SF BAY. Expect increased rain rates along with stronger and gustier
winds as the main rain band arrives in the mid to late afternoon
afternoon. Winds turn slightly more southwest in the wake of the
main band, but remain strong, however rain rates will reduce. Expect
scattered showers through the night with slight chances for isolated
thunderstorms. Winds turn more westerly in the late night. Shower
and storm chances to exit by the end of the TAF period.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Spotty pre-frontal showers are moving
through the area along with building mid-level clouds. Breezy
southerly winds become stronger and gustier as the main rain band
arrive in the mid to late afternoon. Rain rates will be moderate
to, at times, heavy, leading to reduced visibility. Behind the
front, winds turn southwest, with lingering shower activity expected
through the night. Chances for isolated storms increase overnight
off the coast and around the Monterey Bay with around a 20% chance
at the terminals early Thursday. Expect winds to turn northwest mid-
thursday morning with rain and storm chances exiting slightly beyond
the TAF period.
&&
.MARINE...
(Today through Monday)
Issued at 1156 AM PDT Wed Mar 12 2025
Widespread Gale warnings are in effect through the day. Rough
seas will build through the day. Overnight, there is a 30 percent
chance for thunderstorms and associated strong gusts. Seas will
remain rough into next week as a series of storms moves through.
&&
.BEACHES...
Issued at 1156 AM PDT Wed Mar 12 2025
Hazardous beach conditions are expected Wednesday and Thursday
as moderate period westerly swell builds to support breaking
waves up to 15 feet. Additional hazardous surf will be possible
again this Sunday. As always, please remember to stay off of
rocks and jetties, keep pets on a leash, and never turn your back
on the ocean!
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 8 PM PDT this evening for CAZ006-502>506-
508>510-512>518-528>530.
PZ...Gale Warning until 9 PM PDT this evening for Mry Bay-Pigeon Pt
to Pt Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena
to Pt Reyes 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm-
SF Bay N of Bay Bridge.
Gale Warning until 3 AM PDT Thursday for Pt Arena to Pt Reyes 0-
10 nm-Pt Reyes to Pigeon Pt 0-10 nm.
&&
SHORT TERM...RGass
LONG TERM....RGass
AVIATION...Murdock
MARINE...Murdock
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, X, and YouTube at:
www.facebook.com/nwsbayarea
x.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Special weather statement, Mar 12, 1:28 PM PDT, 49 minutes before
Special Weather Statement
National Weather Service San Francisco CA
128 PM PDT Wed Mar 12 2025
CAZ502>506-122100-
Marin Coastal Range CA-Coastal North Bay Including Point Reyes
National Seashore CA-North Bay Interior Valleys CA-North Bay
Interior Mountains CA-Sonoma Coastal Range CA-
128 PM PDT Wed Mar 12 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT MARIN...SOUTHWESTERN
NAPA AND SONOMA COUNTIES UNTIL 2 PM PDT...
At 128 PM PDT, Doppler radar was tracking a line of strong
thunderstorms extending from 9 miles southwest of Healdsburg to 26
miles southwest of Point Reyes Station, or extending from 14 miles
west of Santa Rosa to 33 miles southwest of San Rafael, moving
northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Santa Rosa, Petaluma, Novato, Rohnert Park, Windsor, Healdsburg,
Sonoma, Sebastopol, Cotati, St. Helena, Calistoga, South Santa
Rosa Cdp, Roseland, Larkfield-Wikiup, Tomales, Boyes Hot Springs,
Dillon Beach, Point Reyes Station, Black Point-Green Point and
Lucas Valley-Marinwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3824 12300 3809 12283 3843 12312 3885 12286
3885 12282 3843 12230 3789 12270 3803 12293
3803 12289 3809 12293 3799 12296 3799 12302
3815 12295
TIME...MOT...LOC 2028Z 212DEG 42KT 3850 12295 3812 12292 3777 12306
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 TO 55 MPH
BehringerSpecial weather statement, Mar 12, 2:10 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service San Francisco CA
210 PM PDT Wed Mar 12 2025
CAZ502-504>506-508-122145-
Marin Coastal Range CA-San Francisco Bay Shoreline CA-Coastal
North Bay Including Point Reyes National Seashore CA-North Bay
Interior Valleys CA-North Bay Interior Mountains CA-
210 PM PDT Wed Mar 12 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT MARIN...SOUTHWESTERN
NAPA AND SOUTHEASTERN SONOMA COUNTIES UNTIL 245 PM PDT...
At 210 PM PDT, Doppler radar was tracking a line of strong
thunderstorms extending from 7 miles southwest of Petaluma to near
Stinson Beach, or extending from 7 miles southwest of Petaluma to 13
miles southwest of San Rafael, moving northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Santa Rosa, Napa, Petaluma, San Rafael, Novato, Rohnert Park,
American Canyon, Mill Valley, San Anselmo, Larkspur, Sonoma, Corte
Madera, Tiburon, Fairfax, Cotati, Sausalito, St. Helena, Boyes Hot
Springs, Black Point-Green Point and Lucas Valley-Marinwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3862 12246 3832 12220 3816 12219 3816 12241
3811 12249 3802 12250 3799 12245 3794 12248
3794 12253 3795 12254 3794 12254 3788 12244
3790 12252 3784 12247 3782 12253 3793 12268
3790 12273 3801 12284 3819 12286
TIME...MOT...LOC 2110Z 219DEG 40KT 3818 12272 3801 12269 3785 12269
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 TO 55 MPH
BehringerThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 12:10 AM PDT | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 20 hr |
| Mar 12, 1:18 PM PDT | Special Marine Warning | MTR | 27 min | |
| Mar 12, 1:22 PM PDT | Special Marine Warning | MTR | 23 min | |
| Mar 12, 1:28 PM PDT | Special Weather Statement | MTR | Marin, Sonoma | 32 min |
| Mar 12, 1:44 PM PDT | Special Marine Warning | MTR | 31 min | |
| Mar 12, 1:49 PM PDT | Special Marine Warning | MTR | 41 min | |
| Mar 12, 2:10 PM PDT | Special Weather Statement | MTR | Marin | 35 min |
| Mar 12, 2:15 PM PDT | Special Marine Warning | MTR | 45 min | |
| Mar 12, 2:24 PM PDT | Special Weather Statement | MTR | San Mateo | 36 min |
| Mar 12, 2:35 PM PDT | Special Marine Warning | MTR | 25 min | |
| Mar 12, 2:36 PM PDT | Severe Thunderstorm Warning | MTR | San Mateo, Santa Clara, Santa Cruz | 24 min |
| Mar 12, 2:43 PM PDT | Severe Thunderstorm Warning | MTR | Santa Cruz | 21 min |
| Mar 12, 2:47 PM PDT | Special Marine Warning | MTR | 28 min | |
| Mar 12, 2:49 PM PDT | Severe Thunderstorm Warning | MTR | Santa Cruz | 11 min |
| Mar 12, 2:52 PM PDT | Special Marine Warning | MTR | 38 min | |
| Mar 12, 2:54 PM PDT | Special Weather Statement | MTR | Contra Costa | 21 min |
| Mar 12, 3:00 PM PDT | Severe Thunderstorm Warning | MTR | San Mateo, Santa Clara, Santa Cruz | 15 min |
| Mar 12, 3:08 PM PDT | Special Weather Statement | MTR | Alameda | 37 min |
| Mar 12, 3:12 PM PDT | Special Weather Statement | MTR | Santa Clara | 33 min |
| Mar 12, 3:19 PM PDT | Special Weather Statement | MTR | Santa Clara | 26 min |
| Mar 12, 3:21 PM PDT | Special Weather Statement | MTR | Santa Cruz | 24 min |
| Mar 12, 3:23 PM PDT | Severe Thunderstorm Warning | MTR | Monterey | 22 min |
| Mar 12, 3:31 PM PDT | Special Marine Warning | MTR | 44 min |
Nearby
Severe Thunderstorm Warnings in California, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.